Russians rush to buy iodine after blast causes radiation spike (hazardous RU winds?)

#1
https://www.reuters.com/article/us-russi...SKCN1UZ0ZT

RELEASE: Residents of two northern Russian cities are stocking up on iodine[*] that is used to reduce the effects of radiation exposure after a mysterious accident on a nearby military testing site, regional media reported. The Ministry of Defence has given few details of the accident, saying only that two people were killed and six injured by the explosion of a liquid-propelled rocket engine at a test site in Russia’s north.

Although the ministry initially said no harmful chemicals were released into the atmosphere and radiation levels were unchanged, authorities in the nearby city of Severodvinsk reported what they described as a brief spike in radiation. No official explanation has been given for why such an accident would cause radiation to spike.

“Everyone has been calling asking about iodine all day,” one pharmacy was quoted as saying by 29.Ru, a media outlet that covers the Arkhangelsk area. It said the run on iodine had occurred in the northern port cities of Arkhangelsk and Severodvinsk and that several pharmacies had run out. Severodvinsk is the site of a shipyard that builds nuclear-powered submarines. “We still have iodine left ... but a really large number of people have come in for it today,” another pharmacy was quoted as saying.

Authorities have shut down an area of the Dvina Bay in the White Sea to shipping for a month near the accident site, without explaining why. An unidentified naval officer quoted by Kommersant newspaper said the accident could have occurred at a testing site at sea and that the explosion of a rocket could have caused a toxic fuel spill.

Russia media have said that the rocket engine explosion may have occurred at a weapons testing area near the village of Nyonoksa in Arkhangelsk region. Those reports say an area near Nyonoksa is used for tests on weapons, including ballistic and cruise missiles that are used by the Russian navy. Some reports have speculated that the test may have involved a new hypersonic missile called Tsirkon.

Greenpeace cited data from the Emergencies Ministry that it said showed radiation levels had risen 20 times above the normal level in Severodvinsk around 30 kilometers (18 miles) from Nyonoksa.

- - - footnote - - -

[*] How nuclear power design changed since Chernobyl: . . . Apart from those who died from acute radiation poisoning at the power plant, most deaths after the Chernobyl disaster were the result of radiation-induced thyroid cancer. People who ingested iodine pills, however, were less likely to be impacted by this radiation. To produce hormones, your thyroid needs to absorb iodine, but in a normal environment, this iodine isn’t radioactive. The explosion at Chernobyl released the largest ever amount of a radioactive isotope called iodine-131 into the air. Once this radioactive iodine enters the human system, it's absorbed through the thyroid, dispersing radiation throughout the body. The idea for iodine pills is that if enough nonradioactive iodine-127 is ingested, then this will prevent the radioactive iodine from being absorbed.

[...] We do know that while it may protect the thyroid against iodine-131, it doesn’t protect other organs, and it doesn’t protect against other radioactive isotopes. It's not a catch-all “anti-radiation drug”. After the 2011 Fukushima disaster, iodine tablets were distributed to residents within a 10-mile radius of the reactor, but the effectiveness of this strategy is yet to be seen. Still, the US Nuclear Regulatory Commission is prepared to distribute iodine pills in the event of a nuclear disaster.
Reply
#2
RU wind ?
apologies
must have been the cabbage
Reply
#3
(Aug 11, 2019 02:00 AM)RainbowUnicorn Wrote: RU wind ?
apologies
must have been the cabbage


Reminiscent of the troublesome "Are you RU?" quandary facing displaced Russian citizens that found themselves in expat situations after the breakup of the Soviet Union. Wink
Reply




Users browsing this thread: 1 Guest(s)